Stress Cardiomyopathy After Tender Point Injection
Abdul Ahad Qazizada, MD
Orange Park Hospital Jacksonville, Florida
Naval Family Medicine Clinic, Jacksonville, Florida
James C. Higgins, DO
Naval Family Medicine Clinic, Jacksonville, Florida
Qazizada AA, Higgins JC. Stress cardiomyopathy after tender point injection. Consultant. 2017;57(7):444-445.
A 41-year-old woman had been referred to a pain management clinic for chronic neck, back, and leg pain. Her history was positive for depression and hypothyroidism, in addition to chronic pain. Evaluation at the pain management clinic had led to treatment with tender point injection with lidocaine, 1%, without epinephrine. She had received 3 injections totaling 9 mL, in both suprascapular areas and in the right gastrocnemius muscle. Approximately 4 minutes after the injections, she had developed slurred speech and dyspnea and had collapsed on the floor. She was then transferred to our emergency department.
Physical examination. Upon arrival, her vital signs were as follows: pulse, 84 beats/min; respiratory rate, 8-12 breaths/min but shallow; oxygen saturation in the 80% range; blood pressure, 112/63 mm Hg; and temperature 37.1°C. Her Glasgow Coma Scale score was 3 of 15. Shortly after arrival, she was intubated.
Diagnostic tests. Stat electrocardiography (ECG) revealed ST segment elevation in the lateral and inferior leads. Results of a basic metabolic panel were normal other than an elevated blood glucose level of 184 mg/dL. Results of a complete blood cell count were remarkable for a very mildly depressed hemoglobin level of 11 g/dL. Results of a cardiac enzyme panel showed an elevated troponin I level of 0.08 ng/mL.
Chest radiographs showed clear lungs and normal heart size. Noncontrast computed tomography of the head was negative for acute bleed or mass effect. ECG again showed T-wave abnormalities consistent with inferior and anterolateral ischemia. Transthoracic echocardiography results showed severe left ventricular apical hypokinesis (Figure, arrow) and dilatation or “ballooning.” Ejection fraction was 45% to 50%, in the low-normal range. Cardiac catheterization revealed normal coronary arteries.
Outcome of the case. The patient was admitted to the intensive care unit for treatment of respiratory failure and acute coronary syndrome. Therapy included enoxaparin, aspirin, a statin, β-blockade, and an angiotensin-converting enzyme inhibitor. She rapidly improved and was discharged on hospital day 3.
Discussion. Awareness of stress cardiomyopathy as a mimic of acute myocardial infarction (MI) is increasing. Both syndromes may present with acute-onset chest pain, ECG abnormalities (ST elevation or T-wave inversion), and cardiac enzyme elevation. Stress cardiomyopathy—also known as takotsubo cardiomyopathy, apical ballooning syndrome, and broken heart syndrome—involves reversible left ventricular apical and mid-wall motion abnormalities seen on echocardiography. It has a characteristic transient “ballooning” of the left ventricular apex.1 However, affected patients have no evidence of coronary artery disease on catheterization. Left ventricular function can be severely impaired but typically returns to normal within days to weeks.2-4
It is most common in postmenopausal women and is almost always precipitated by sudden physical or emotional stress. It is estimated to occur in 1% to 2% of all suspected MIs.3 The pathophysiology is unclear, but it may be caused by catecholamine-induced microvascular spasm, given the seemingly supraphysiologic levels of plasma catecholamines in affected patients.5 In some patients, the only apparent stressor is exposure to catecholamine or β-agonist drugs in routine doses.6 It has been reported that patients with psychiatric and/or neurologic disorders may be predisposed to developing stress cardiomyopathy.7,8
Treatment is supportive. Anticoagulation is indicated to prevent intramural thrombus formation until cardiac function has been restored. Complications are rare. The prognosis is excellent, and the recurrence rate is low.2,3
This patient presented with a classic case of stress cardiomyopathy that was directly related to tender point injection with a local anesthetic. While a review of the medical literature found 3 cases of stress cardiomyopathy after local anesthetic injection (2 occurring in teenaged girls undergoing rhinoplasty9 and another involving a 36-year-old woman undergoing cosmetic ear surgery10), this apparently is the first case reported after intramuscular injection of lidocaine.
- Sato H, Tateishi H, Uchida T, Dote K, Ishihara M. Tako-tsubo-like left ventricular dysfunction due to multivessel coronary spasm [in Japanese]. In: Kodama K, Haze K, Hori M, eds. Clinical Aspect of Myocardial Injury: From Ischemia to Heart Failure. Tokyo, Japan: Kagaku Hyoron-sya Co; 1990:56-64.
- Bybee KA, Kara T, Prasad A, et al. Systematic review: transient left ventricular apical ballooning: a syndrome that mimics ST-segment elevation myocardial infarction. Ann Intern Med. 2004;141(11):858-865.
- Akashi Y. Reversible ventricular dysfunction takotsubo (ampulla-shaped) cardiomyopathy. Intern Med. 2005;44(3):175-176.
- Korlakunta HL, Thambidorai SK, Denney SD, Khan IA. Transient left ventricular apical ballooning: a novel heart syndrome. Int J Cardiol. 2005;102(2):351-353.
- Wittstein IS, Thiemann DR, Lima JAC, et al. Neurohormonal features of myocardial stunning due to sudden emotional stress. N Engl J Med. 2005;352(6):539-548.
- Hachamovitch R, Chang JD, Kuntz RE, Papageorgiou P, Levin MS, Goldberger AL. Recurrent reversible cardiogenic shock triggered by emotional distress with no obstructive coronary disease. Am Heart J. 1995;129(5):1026-1028.
- Templin C, Ghadri JR, Diekmann J, et al. Clinical features and outcomes of takotsubo (stress) cardiomyopathy. N Engl J Med. 2015;373(10):929-938.
- Summers MR, Lennon RJ, Prasad A. Pre-morbid psychiatric and cardiovascular diseases in apical ballooning syndrome (tako-tsubo/stress-induced cardiomyopathy): potential pre-disposing factors? J Am Coll Cardiol. 2010;55(7):700-701.
- Glamore M, Wolf C, Boolbol J, Kelly M. Broken heart syndrome: a risk of teenage rhinoplasty. Aesthet Surg J. 2012;32(1):58-60.
- Tomcsányi J, Arabadzisz H, Frész T, et al. Reverse takotsubo syndrome pattern induced by local anaesthesia [in Hungarian]. Orv Hetil. 2008;149(50):2387-2389.